What Causes Gut Problems?
Tip To reduce
your risk of gut-related
symptoms, do your
best to take your meds
exactly as prescribed.
For instance, if your
meds were meant to be
taken with a light snack
or a high-fat meal, be
sure to do so.
While HIV medications have changed the
epidemic in terms of actual lives saved, they are also
believed to be the cause of most gut problems in
HIV-positive people. Gut problems affect many people
taking HIV meds, but they often get better after the
first few weeks or months of treatment. Since the first
month on treatment is so critical, working closely
with your HIV care team is important to minimize any
discomfort you are feeling and help ensure that you
miss as few doses of meds as possible. Your physician
may suggest diet changes, over-the-counter medicines
or prescription medications. If an HIV med is found
to be the culprit, she or he may decide to switch it for
another one that may be "friendlier" to your gut.
OTHER MEDICATIONS OR SUPPLEMENTS
Medications that are used to treat conditions
other than HIV can also cause gut problems. For
instance, you may be taking medications such as
antibiotics or antifungal drugs to ward off certain
infections. These medications can upset the chemical
balance in your stomach, potentially causing nausea,
diarrhea or other problems. Also, some vitamins or
supplements, such as vitamin C, can make diarrhea
HIV itself has been known to cause many gut
problems. A condition known as malabsorption
can occur, which means that your gut is not able
to properly absorb and process food and nutrients.
This may result in loose stools, gas, bloating,
increased sensitivity to certain foods (such as milk
products, spicy foods and caffeine) and malnutrition.
Figuring out what is causing your gut
problems can be tricky. Is it an HIV
medication? Is it HIV itself? Is it your diet?
Is it a parasite? Is it psychological? Is it a
little bit of everything--
or something else?
Gut symptoms that could signify serious health problems
There are a few rare, but serious, side effects from HIV medications that may have gutrelated symptoms -- such as pancreatitis (associated with Videx) and lactic acidosis (associated with Retrovir, Videx and Zerit).
The symptoms of pancreatitis, an inflammation of the pancreas, include nausea, vomiting and stomach or back pain.
The symptoms of lactic acidosis, a buildup of the chemical lactic acid in the body, include persistent nausea, vomiting and abdominal pain.
But typically, HIV's role is indirect. Because HIV
targets your immune system, if HIV meds aren't
taken properly, that may put you at risk for certain
infections, which can cause nausea, diarrhea and
other symptoms. So taking meds and keeping your
HIV viral load at undetectable levels may be among
the best ways to improve gut function.
A regular, balanced diet is important in
maintaining a normal-functioning gut. Food is a
common reason for GI distress.
For some people, a traumatic incident -- like
learning their HIV status -- or depression and stress,
which are fairly common in people living with HIV, may
have a dramatic physical impact on their GI system.
These psychological stressors can cause a complete
loss of appetite, or leave you feeling ill and nauseated.
Typically, these problems subside, but some people
have ongoing mental health issues and could benefit
from counseling and other mental health support.
OTHER HEALTH ISSUES
Other diseases -- such as gastritis (an
inflammation of the stomach lining), irritable bowel
syndrome, inflammatory bowel disease, ulcers,
diabetes and certain cancers -- can cause gut
problems. Advanced HIV disease (when your CD4
count is below 200) can also make you more likely
to have parasites or other germs that may cause gut
Copyright © 2015 Remedy Health Media, LLC. All rights reserved.